Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Dec 10, 2017, 10:38 PM EST for Jefferson County, Lewis County, New York. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2017, 10:38 PM EST (03:38 UTC)
- Expired
- Dec 11, 2017, 12:00 AM EST
- In force
- 82 min
- Issued by
- NWS Buffalo, NY
Counties Jefferson County, NY, Lewis County, NY
The radar
The Ft Drum radar (KTYX), 43 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
230
WWUS81 KBUF 110338
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1038 PM EST SUN DEC 10 2017
NYZ006>008-110500-
Jefferson-Oswego-Lewis-
1038 PM EST SUN DEC 10 2017
...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES...
At 1035 PM EST, A band of heavy lake effect snow producing snow fall
rates to 4 inches per hour or more will continue to impact the
northern Tug Hill and Watertown/Fort Drum areas through about
midnight. After midnight the band is expected to move south and
eventually break apart southeast of Lake Ontario.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Carthage, Lowville, West Carthage, Adams, Dexter and Glen Park.
This includes Interstate 81 between exits 37 and 49.
Visibilities will drop quickly to near zero in this band of lake
effect snow.
LAT...LON 4359 7626 4378 7629 4383 7636 4387 7635
4384 7645 4387 7650 4391 7650 4396 7644
4396 7634 4402 7636 4405 7642 4408 7642
4427 7555 4410 7517 4368 7512
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Dec 10, 10:23 PM EST, 15 minutes earlier.
Area forecast discussion, Dec 10, 10:23 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1023 PM EST Sun Dec 10 2017
.SYNOPSIS...
Lake effect snow will continue east of Lakes Erie and Ontario this
evening and tonight with locally heavy snowfall. The lake effect
snow will quickly end Monday morning as high pressure briefly builds
into the eastern Great Lakes. Low pressure will then cross the
region Monday night through Wednesday with periods of widespread
accumulating snow. Several additional weak systems will cross the
area late in the week with additional chances of snow.
&&
.NEAR TERM /THROUGH MONDAY/...
Impressive lake effect snow bands continue northeast of both Lakes
Erie and Lake Ontario late this evening. Localized snowfall rates up
to 3 inches per hour have been reported at times in both bands.
These lake effect plumes continue to be enhanced on the west-
southwesterly flow ahead of an arctic cold front and associated upper-
level trough over southern Ontario. As of 10pm, the arctic boundary
could be seen on radar and surface observations nearing the northern
Lake Ontario shoreline. Between 11pm and 1am, expect to see both
bands get enhanced further as they interact with the frontal
boundary. However, the abrupt wind shift to the northwest behind the
front will disrupt the bands of lake effect snow. The Lake Ontario
band will get fully picked up and shoved south off the lake,
bringing a brief snow squall to locations south of Lake Ontario, from
Rochester to Syracuse. Some lingering lake effect will last
southeast of Lake Ontario behind the front through Monday morning.
For Lake Erie, the band will be pushed south in the western Southern
Tier, turning into some upslope enhancement along the Chautauqua
ridge.
By daybreak Monday any remaining lake effect snow will be in a much
weakened state to the southeast of the lakes, as shear rapidly
increases and inversion heights lower with weak high pressure
building over the eastern Great Lakes. Any remaining impacts should
be fairly minor for the Monday morning drive.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
There is high confidence for a widespread general snowfall Monday
night into Tuesday as a clipper low tracks across the Eastern Great
Lakes into Northern NY. Plentiful synoptic moisture and lift will be
forced by an anomalous 2-3 SD below normal, near 500dm, mid-level
trough digging south across the Great Lakes. Additional support for
widespread snow will come from warm advection near 850mb. A blend of
12z QPF guidance with SLR between 15:1 and 20:1 in a cooling airmass
will bring a general 2-3 inches Monday night. As the surface low
begins to center to the east of Lake Ontario Tuesday afternoon,
winds will veer to west then northwest while becoming gusty in
steeping low level lapse rates as cold advection sets in. Additional
synoptic snow is expected areawide through Tuesday in wrap around
moisture where another 2-3 inches will be possible. A Winter Weather
Advisory may be needed especially if snow rates/totals come in
higher with later guidance. Temperatures Monday night will dip into
the teens and low 20s with highs into the mid 20s to around 30
Tuesday. Gusty winds in the wake of the systems cold front should
run 20-30 mph especially south of the low center across the western
Southern Tier driving wind chills into the teens.
Later Tuesday into Wednesday we will see a transition into another
potentially significant lake effect snow event with headlines
possible. Lake effect snows are expected to develop south or
southeast of the lakes as 850mb temps cool aloft. BUFKIT cross
sections indicate healthy lake plumes with equilibrium heights
running 10-15kft and sufficient synoptic moisture and lift
intersecting the dendritic snow growth zone. Tuesday night into
Wednesday will perhaps be the most significant time period of
accumulating lake snows with equilibrium level peaking. With current
Lake Effect headlines in effect and the best period for the next
event still 3 days out we will continue with the mention in the
Hazardous Weather Outlook. The core of the anomalously deep 500mb
low will pass over our region Tuesday night and Wednesday which will
bring the coldest air yet this month with lows dipping into the
single digits to teens Tuesday night and only peaking in the teens
to maybe 20 on Wednesday. Lake effect then continues to look like it
will begin to weaken later Wednesday night as high pressure over the
Ohio Valley is forecast to nose north into western NY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Medium range guidance continues to indicate two more clipper lows
working across the Great Lakes later this week and next weekend. A
fair amount of uncertainty remains regarding the timing and
tracking of either of these clipper lows as well as any potenial
lake enhancement. Have continued broadbrush chance POPs for snow
showers through Saturday until more certain details arise in newer
guidance. Temperatures will remain below average through the end of
the week, as the region will remain embedded within longwave
troughiness. The eastern trough may break down over the weekend
which would potentially allow warmer air to return to our region.
Blend of model temperature guidance indicates temps may rise back to
normal by Saturday and possibly above normal for Sunday. If this
occurs rain/snow would be possible Sunday. Longer range guidance
suggests that this break from the cold may only be temporary, as a
longwave trough becomes re-established over the East in the week
following.
&&
.AVIATION /04Z MONDAY THROUGH FRIDAY/...
Bands of heavy lake effect snow will continue east of both lakes
through tonight with local very low IFR within the bands. Outside of
lake effect areas expect a few light snow showers with local MVFR
CIGS/VSBY.
Off Lake Erie, a band of very heavy snow will remain south of KBUF
this evening. Late this evening the band will move south and away
from KBUF, with IFR developing at KJHW and the rest of the western
Southern Tier overnight. The snow will rapidly weaken by Friday
morning.
Off Lake Ontario, a band of very heavy snow just south of KART will
may clip KART/KGTB with IFR conditions at times. Overnight the band
will move back south across the Tug Hill region, and end up at the
southeast corner of the lake in a much weakened state by early
Friday morning.
Outlook...
Monday...Lake effect snow showers with local IFR southeast of the
lakes early, then improvement to VFR.
Monday night through Wednesday...Areas of IFR with periods of snow.
Thursday and Friday...Areas of MVFR/IFR with snow showers likely.
&&
.MARINE...
Moderate westerlies will continue across the eastern Great Lakes
through tonight with Small Craft conditions on both lakes. High
pressure will then bring a brief period of lighter winds on Monday.
Low pressure will pass directly overhead late Monday night and
Tuesday morning. Winds will increase in the wake of this system
later Tuesday through Wednesday, with another period of solid Small
Craft Advisory conditions expected.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning until 7 AM EST Monday for NYZ006>008-
012-019-020-085.
Lake Effect Snow Warning until 1 AM EST Monday for NYZ010-011.
Winter Weather Advisory until 1 AM EST Monday for NYZ003-013.
MARINE...Small Craft Advisory until 7 AM EST Monday for LEZ040-041.
Small Craft Advisory until 10 AM EST Monday for
LOZ043-044.
Small Craft Advisory until 7 AM EST Monday for LOZ042-045.
&&
SYNOPSIS...CHURCH/HITCHCOCK
NEAR TERM...CHURCH/HITCHCOCK
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...CHURCH/HITCHCOCK
MARINE...CHURCH/HITCHCOCKHazardous weather outlook, Dec 10, 11:05 AM EST, 11 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1105 AM EST Sun Dec 10 2017 NYZ001>005-111615- Niagara-Orleans-Monroe-Wayne-Northern Cayuga- 1105 AM EST Sun Dec 10 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. Significant snow will be possible for the counties along the south shore of Lake Ontario late Tuesday night and Wednesday as a cold northwest flow allows lake enhancement to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ021-111615- Allegany- 1105 AM EST Sun Dec 10 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. Significant snow will be possible for areas southeast of Lake Erie late Tuesday night and Wednesday as a cold northwest flow allows lake enhancement to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-111615- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 1105 AM EST Sun Dec 10 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. Significant snow will be possible for areas southeast of Lake Erie late Tuesday night and Wednesday as a cold northwest flow allows lake enhancement to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-111615- Oswego-Jefferson-Lewis- 1105 AM EST Sun Dec 10 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST MONDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-111615- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1105 AM EST Sun Dec 10 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-011-111615- Northern Erie-Genesee- 1105 AM EST Sun Dec 10 2017 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 1 AM EST MONDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. Significant snow will be possible for areas closer to the south shore of Lake Ontario late Tuesday night and Wednesday as a cold northwest flow allows lake enhancement to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-111615- Livingston-Ontario- 1105 AM EST Sun Dec 10 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The chance of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low pressure moving across the Lower Great Lakes and New England Monday night through Wednesday will generate periods of widespread accumulating snow across the region. Significant snow will be possible for areas closer to the south shore of Lake Ontario late Tuesday night and Wednesday as a cold northwest flow allows lake enhancement to increase. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Local storm report, Dec 10, 9:51 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
951 PM EST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW 2 SSW BLASDELL 42.78N 78.84W
12/10/2017 M11.0 INCH ERIE NY COCORAHS
&&
EVENT NUMBER BUF1701710
WOODLocal storm report, Dec 10, 9:54 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
954 PM EST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM SNOW 1 SSE ELMA 42.84N 78.64W
12/10/2017 M17.5 INCH ERIE NY SOCIAL MEDIA
&&
EVENT NUMBER BUF1701711
CHURCHSpecial weather statement, Dec 10, 9:58 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
958 PM EST SUN DEC 10 2017
NYZ006>008-110330-
Jefferson-Oswego-Lewis-
958 PM EST SUN DEC 10 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...
CENTRAL LEWIS AND EXTREME NORTHERN OSWEGO COUNTIES...
At 953 PM EST, A band of lake effect snow producing snow fall rates
of 2 to 4 inches per hour or more continues to affect southern
Jefferson, northern Lewis, and extreme northern Oswego counties.
Locations impacted include...
Southwick Beach, Adams, Worth, Barnes Corners, Copenhagen, Lowville,
Castorland, Beaver Falls, and Croghan.
This includes Interstate 81 between exits 38 and 44.
Visibilities will drop quickly to near zero in this band of lake
effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads and extremely hazardous driving
conditions.
LAT...LON 4364 7624 4385 7631 4412 7521 4410 7517
4378 7513
WoodSpecial weather statement, Dec 10, 10:03 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1003 PM EST SUN DEC 10 2017
NYZ010>012-085-110500-
Southern Erie-Wyoming-Genesee-Northern Erie-
1003 PM EST SUN DEC 10 2017
...A BAND OF LAKE EFFECT SNOW WILL AFFECT NORTHWESTERN WYOMING...
CENTRAL ERIE AND SOUTHWESTERN GENESEE COUNTIES...
At 1001 PM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour continues to affect the Southtowns as well
as portions of northeastern Wyoming and southwestern Genesee
counties.
Locations impacted include...
Evans, Hamburg, Orchard Park, Elma, West Seneca, Alden, Corfu, and
Attica.
This includes Interstate 90 between exits 57A and 52A.
Visibilities will drop quickly to less than a quarter of a mile in
this band of lake effect snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow covered roads. Slow down and allow extra time when
traveling.
LAT...LON 4271 7910 4273 7908 4276 7898 4280 7892
4285 7893 4299 7836 4291 7817 4279 7819
4258 7908 4267 7912
WoodLocal storm report, Dec 10, 10:07 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1007 PM EST SUN DEC 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM SNOW 3 WSW ELMA 42.81N 78.68W
12/10/2017 M16.2 INCH ERIE NY COCORAHS
&&
EVENT NUMBER BUF1701712
CHURCHSpecial weather statement, Dec 10, 10:38 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1038 PM EST SUN DEC 10 2017
NYZ006>008-110500-
Jefferson-Oswego-Lewis-
1038 PM EST SUN DEC 10 2017
...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT JEFFERSON...LEWIS
AND NORTHEASTERN OSWEGO COUNTIES...
At 1035 PM EST, A band of heavy lake effect snow producing snow fall
rates to 4 inches per hour or more will continue to impact the
northern Tug Hill and Watertown/Fort Drum areas through about
midnight. After midnight the band is expected to move south and
eventually break apart southeast of Lake Ontario.
Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Stony Point,
Carthage, Lowville, West Carthage, Adams, Dexter and Glen Park.
This includes Interstate 81 between exits 37 and 49.
Visibilities will drop quickly to near zero in this band of lake
effect snow.
LAT...LON 4359 7626 4378 7629 4383 7636 4387 7635
4384 7645 4387 7650 4391 7650 4396 7644
4396 7634 4402 7636 4405 7642 4408 7642
4427 7555 4410 7517 4368 7512
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:09 PM EST | Special Weather Statement | BUF | Erie, Genesee | 111 min |
| Dec 10, 8:21 PM EST | Special Weather Statement | BUF | Lewis | 114 min |
| Dec 10, 9:58 PM EST | Special Weather Statement | BUF | Lewis | 32 min |
| Dec 10, 10:03 PM EST | Special Weather Statement | BUF | Erie | 117 min |
| Dec 11, 3:48 AM EST | Winter Storm Watch | BUF | Cattaraugus, Cayuga, Chautauqua, Erie, Genesee, Jefferson and 7 more | 9 hr |
| Dec 11, 1:07 PM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Chautauqua, Erie, Wyoming | 48 hr |
| Dec 11, 1:07 PM EST | Winter Storm Warning | BUF | Cayuga, Jefferson, Lewis, Monroe, Oswego, Wayne | 54 hr |
| Dec 11, 1:07 PM EST | Winter Weather Advisory | BUF | Allegany, Erie, Genesee, Livingston, Niagara, Ontario and 1 more | 45 hr |
| Dec 11, 3:51 PM EST | Small Craft Advisory | BUF | 4 days |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.